Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 51, NWS Omaha, NE

May 5, 2003Antelope County, Madison County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 5, 2003, 8:01 PM CDT for Antelope County, Madison County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2003, 8:01 PM CDT (01:01 UTC)
Expired
May 5, 2003, 8:45 PM CDT
In force
44 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Antelope County, NE, Madison County, NE

The radar

The Omaha radar (KOAX), 146 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:35 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, May 5, 2:35 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE
235 PM CDT MON MAY 5 2003

AM UPR AIR AND SAT SHOWS YDA/S POTENT SYS IN THE PROCESS OF SHEARING
OUT THRU WRN LKS. SECONDARY UPSTREAM SYS LOCATED OVR NW NEB THIS
AFTN SHOWING SOME CONV ENHANCEMENT OVR THE BLACK HILLS AND WHICH WILL
BE THE SHRT TERM FOCUS OVERNIGHT.

12Z MODEL DEPICTIONS ON TRACK W/AFOREMENTIONED SYS COMING INTO THE
NRN HALF OF CWA THIS EVENING. INCREASING DPVA ALG W/AT LEAST WK
CVRG ALG RESIDUAL CYC WRAP AROUND MSTR GRADIENT WILL FVR SHRA
DVLPMNT ALG A ONL TO OLU LINE BY EARLY EVE AND THEN A GRADUAL DECAY
TO THIS PRECIP BAND AS IT SHIFTS SE...PERHAPS MAKING IT INTO WRN IA
BFR COMPLETELY DYING OUT...W/ CONTD RESIDUAL WRAP ARND MSTR
AND CLDS LINGERING INTO TUE AS SYS CONTS TO SPIN DOWN.
ON WED...ACTIVE PATTN CONTS AS NEW HGT FALLS SPREADING INTO WRN US
LEAD TO RENEWED SW FLW ALOFT AND RTN OF SRN PLAINS DEEP MSTR
GRADIENT. PROGGED MSTR FLUX/THETA-E ADVTN DELAYED FM PRIOR RUNS AND
TRENDING SLWR SO WILL SHIFT POPS OUT OF WED PD INTO WED NIGHT FM
ABT I-80 SOUTH AND OVR ENTIRE AREA ON THU COINCIDENT W/EJECTION OF
WRN SYS OUT ACRS THE PLAINS.

COULD SEE ANOTHER ROUND OF HEAVY RAINFALL THU WHICH WILL AGGRAVATE
CURRENT MINOR FLOODING SITU. PENDING EVENT WILL BEAR WATCHING.

IN THE EXTENDED...LEAD SYS COMING THROUGH ON THU FOLLOWED CLOSELY BY
IMPRESSIVE SECONDARY WV AS EARLY AS FRI NIGHT AND INTO SAT WILL
BRING ANOTHER GOOD CHANCE FOR WIDESPREAD RAINFALL THEN.

THANKS TO GID FOR THE COORDINATION

.OMA...NONE.
T
Hazardous weather outlook, May 5, 5:45 PM CDT, 2 hours 16 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL LIKELY MOVE ACROSS
NORTHEAST NEBRASKA THIS EVENING. THE STORMS SHOULD REMAIN MOSTLY
NORTH OF THE PLATTE RIVER AND PROBABLY EVEN NORTH OF COLUMBUS.
THE ACTIVITY COULD EVEN MAKE IT INTO PARTS OF WEST CENTRAL IOWA
BEFORE DIMINISHING. NO SEVERE WEATHER OR SIGNIFICANT RAINFALL IS
EXPECTED FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

ADDITIONAL THUNDERSTORMS COULD MOVE BACK INTO THE REGION
WEDNESDAY NIGHT. THIS RISK OF THUNDERSTORMS THEN CONTINUES INTO
SATURDAY. ALTHOUGH THE TIMING AND STRENGTH OF THESE THUNDERSTORMS
IS STILL UNCERTAIN...A STRONGER UPPER LEVEL SYSTEM MOVING ACROSS
THE AREA LATE FRIDAY INTO SATURDAY CREATES A SOMEWHAT HIGHER
CHANCE OF THUNDERSTORMS DURING THAT TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR TUESDAY.

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:36 PM CDTSevere Thunderstorm WarningOAXAntelope24 min
May 5, 7:38 PM CDTSevere Thunderstorm WarningOAXBoone, Madison37 min
May 5, 8:00 PM CDTSevere Thunderstorm WarningOAXPlatte45 min
May 5, 8:39 PM CDTSevere Thunderstorm WarningOAXBoone36 min
May 5, 8:41 PM CDTSevere Thunderstorm WarningOAXColfax, Platte34 min
May 5, 8:42 PM CDTSevere Thunderstorm WarningOAXMadison, Stanton38 min
May 5, 9:18 PM CDTSevere Thunderstorm WarningOAXMadison, Platte42 min
May 5, 9:19 PM CDTSevere Thunderstorm WarningOAXColfax, Dodge41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.